Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online
Ask a Urologist   »  

Developed painful and excessive urination. Took antibiotic and developed itchy anus. What should be done?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8479 Questions
Approximately 2 months ago, I developed what appeared to be a urinary infection. This involved painful urination, and excessive urination, I saw my gp, and was prescribed antibiotics for this. It appeared to clear up at this time. A short while after the course ran out, it reappeared, this time with pain in my right testicle as well. At this point I revisited my gp, and was prescribed an additional course of antibiotics. My urine was subject to a dipstick test (which was negative.) and my urine was sent off to the lab (also came back negative. Again, the antibiotics appeared to clear this up, however it returned again. During this time I've also developed a rash on both my upper arms, and what appears to be very faint acne on my right cheek, as well as an extremely itchy anus as well.
At this point, both myself and my gp are unsure what to do. I've been prescribed another course of antibiotics as well as a cream for my anus.

I'm really hoping someone can perhaps give myself or my gp an idea on where to go now, as I feel somewhat lost and it's driving me crazy. My wife and I are trying for a baby, and as you might imagine, this does not help.

Many thanks,
Posted Mon, 8 Oct 2012 in Urinary and Bladder Problems
Answered by Dr. Michelle Gibson James 5 hours later

A possibility is epididymitis which is inflammation of the epididymis which is a tightly coiled segment located on the posterior aspect of the testes.
This can cause scrotal pain, usually on one side, burning on urination, frequency and urgency.
It can be acute or chronic, in chronic cases there may be history of continued pain.

Urine analysis is sterile in 40 to 90% of persons.

In chronic cases a 4 to 6 week course of broad spectrum antibiotics is required.

Other potential causes of painful urination is bladder stones and prostatitis which is inflammation or infection of the prostate.There are other causes but they are rare.

Antibiotics can actually cause anal itching because they disturb the normal ecology of the intestine.
Treatment involves- not itching (the more you itch, the longer the sensation will take to resolve)
-dusting the area with unmedicated talcum powder between bowel movements to absorb moisture
-using creams such as zinc oxide or 1% hydrocortisone

The other rashes (on your arms and the face) may also be as a result of the antibiotics or may be a separate enitity altogether.
It may be that you have urinary issues and also be reacting to something completely unrelated which is causing the rash.It would be important to initially view the rash separately , consider its characteristics to see if it fits the profile of any of the common causes of rash before assuming it is related to the other symptoms.

I hope this helps and I hope that you feel better soon.
Feel free to ask any other questions

Above answer was peer-reviewed by
Follow-up: Developed painful and excessive urination. Took antibiotic and developed itchy anus. What should be done? 1 hour later
Hi there.

Many thanks for that.

I should have mentioned, but I also had an ultrasound of my tescticles, which did not show any abnormalities, I take it epididymitis would still be a valid option? I will be seeing my gp in the morning and will mention this to her.

Huge thanks for this.

Answered by Dr. Michelle Gibson James 9 hours later

Ultrasounds are positive in about 69% of persons with acute epididymitis and so 31% of men with the condition can possibly have a negative result.

This is only a possiblity, your GP would have the best idea of what is going on because she will able to examine you and put history,examination and investigations altogether to get the full picture.

Hope everything works out for you,feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor